Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 68, NWS Nashville, TN

April 8, 2020Lewis County, Perry County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 2020, 3:53 PM CDT for Lewis County, Perry County, Wayne County, Tennessee. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 3:53 PM CDT (20:53 UTC)
Expired
Apr 8, 2020, 4:30 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lewis County, TN, Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 155 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 4:08 PM CDTTSTM WND DMG5 Ene Clifton, TNRECEIVED TWO REPORTS OF TREES DOWN AND POWER OUTAGES ON JERTER ROAD ADN MORRISON CREEK ROAD. TIME ESTIMATED VIA RADAR.
Apr 8, 4:24 PM CDTTSTM WND DMGWaynesboro, TNRECEIVED A REPORT OF SOME TREES DOWN IN WAYNESBORO. TIME ESTIMATED VIA RADAR.
Apr 8, 4:24 PM CDTTSTM WND DMGWaynesboro, TNREPORT OF A LARGE TREE ON A CAR ON FAIRLANE DRIVE. TIME ESTIMATED VIA RADAR.
Apr 8, 4:24 PM CDTHAIL 1Waynesboro, TNRECEIVED A REPORT OF 1HAIL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS54 KOHX 082053
SVROHX
TNC101-135-181-082130-
/O.NEW.KOHX.SV.W.0068.200408T2053Z-200408T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
353 PM CDT Wed Apr 8 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lewis County in Middle Tennessee...
  Northern Wayne County in Middle Tennessee...
  Southern Perry County in Middle Tennessee...

* Until 430 PM CDT.

* At 352 PM CDT, a severe thunderstorm was located 11 miles southwest
  of Linden, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro, Clifton and Flatwoods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3547 8802 3548 8799 3550 8798 3553 8798
      3561 8803 3553 8758 3527 8766 3534 8801
      3535 8801 3536 8802 3539 8802 3539 8799
      3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 2052Z 283DEG 16KT 3547 8796 

HAIL...1.00IN
WIND...60MPH
 
$$

10
1 follow-up statement
684 
WWUS54 KOHX 082117
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
417 PM CDT Wed Apr 8 2020

TNC101-135-181-082130-
/O.CON.KOHX.SV.W.0068.000000T0000Z-200408T2130Z/
Lewis TN-Wayne TN-Perry TN-
417 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN LEWIS...NORTHERN WAYNE AND SOUTHERN PERRY
COUNTIES...

At 415 PM CDT, a severe thunderstorm was located 7 miles northwest of
Waynesboro, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Waynesboro, Clifton and Flatwoods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3547 8802 3548 8799 3550 8798 3553 8798
      3553 8758 3527 8766 3534 8801 3535 8801
      3536 8802 3539 8802 3539 8799 3541 8797
      3543 8803 3545 8804
TIME...MOT...LOC 2115Z 298DEG 17KT 3541 8784 

HAIL...1.00IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:20 PM CDT, 33 minutes earlier.

Area forecast discussion, Apr 8, 3:20 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
320 PM CDT Wed Apr 8 2020

.DISCUSSION...

The focus of the forecast remains on the threat of severe weather
overnight tonight. The main threats continue to be damaging winds
and large hail, however an isolated tornado is possible. The best
timing for severe storms will be from 10PM to 4AM with the
potential for a few strong to severe isolated storms this
afternoon and evening. Current airmass is certainly unstable
enough to support a few isolated strong to severe storms this
afternoon, so expect storms in west TN to continue to move east,
but remain south of I-40. Shear and helicity will increase later
tonight as low level winds pick up. Forcing ahead of tonight's
cold front will provide the lift needed to organize a line of
storms and tap into the ample CAPE values we have in place right
now. In addition to CAPE between 1500 and 3000 j/kg we also have
steep mid level lapse rates in place throughout the evening, which
is the reason for our higher than normal large hail threat. If
you're staying up and watching for the storms to move into our
area, keep an eye out for the development of a line of storms over
southern Missouri and eastern Arkansas. This line will race to
the east and south ahead of the cold front. Expect storms in the
northwest counties between 10PM and 12AM, then in Nashville and
the northern Plateau between 11PM and 2AM, and on the southern
Plateau between 1AM and 3AM. The line is expected to be oriented
from WSW to ENE and some bowing segments with damaging winds
possible anywhere along the line. Additional backing of the winds
at the surface could increase the tornado threat, but with the
current projected low level shear direction tornado threat remains
isolated. The flooding threat also remains low thanks to the
speed of the system.

The entire line should exit Middle Tennessee before sunrise
tomorrow morning. Winds will be out of the southwest tomorrow and
temperatures should feel substantially cooler. Expect lows in the
low 40s and upper 30s on Friday morning. Dewpoints look to be in
the 20s, so not expecting much in the way of frost that morning,
but calm winds, higher dewpoints and lows in the mid 30s Saturday
morning could allow for at least patchy frost for many areas.
Precip chances increase on Saturday night as a strong upper trough
brings showers and storms to the southeast U.S. Expect storms and
possibly around an inch of rain throughout the day on Sunday.
Temperatures will fall again on Monday in the wake of the
weekend's cold front.

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR cigs look to hold on for a few more hours before VFR cigs
return by late afternoon. Chances for showers and thunderstorms
will move in later this evening, and especially overnight. Severe
storms will be possible, with damaging winds and large hail from
around 04Z to 09Z across the area. After storms move out, MVFR
cigs will linger for a few hours before VFR cigs return by the end
of the TAF period. Southwest winds will pick up tonight to be
around 10 knots gusting up to 20 knots, and be out of the
northwest after storms move through around 10 knots gusting to 20
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      55  64  38  57  38 /  70   0   0   0   0
Clarksville    50  62  36  57  37 /  70   0   0   0   0
Crossville     54  59  35  52  32 /  80  20   0   0   0
Columbia       55  65  39  58  36 /  70  10   0   0   0
Lawrenceburg   56  65  39  58  36 /  70  10   0   0   0
Waverly        52  63  37  58  38 /  80   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........Barnwell
Hazardous weather outlook, Apr 8, 5:03 AM CDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Wed Apr 8 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-091015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Severe thunderstorms are likely for all of Middle TN between 9 pm
and 3 am tonight. All modes of severe weather are possible, including
damaging winds of 60-75 mph, golf ball sized hail or larger, and
even an isolated tornado. Please remain weather aware tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

27

In the hours before

Special weather statement, Apr 8, 3:27 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
327 PM CDT Wed Apr 8 2020

TNZ056-058-093-082115-
Wayne TN-Lewis TN-Perry TN-
327 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...NORTHERN
WAYNE AND SOUTHERN PERRY COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan, or 9 miles southeast of Lexington, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linden and Flatwoods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3547 8802 3548 8799 3551 8798 3553 8798
      3555 8800 3562 8804 3565 8802 3566 8802
      3568 8774 3566 8774 3563 8768 3542 8761
      3545 8804
TIME...MOT...LOC 2026Z 275DEG 16KT 3555 8828

FB
Special weather statement, Apr 8, 3:45 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
345 PM CDT Wed Apr 8 2020

TNZ056-058-093-094-082130-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
345 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...NORTHERN
WAYNE...NORTHERN LAWRENCE AND SOUTHWESTERN PERRY COUNTIES UNTIL 430
PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Linden, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waynesboro, Clifton, Ethridge, Flatwoods and Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3547 8802 3548 8799 3550 8798 3553 8798
      3555 8800 3543 8746 3534 8729 3518 8749
      3534 8801 3535 8801 3536 8802 3539 8802
      3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 2044Z 283DEG 31KT 3547 8796

FB

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:27 PM CDTSpecial Weather StatementOHXPerry48 min
Apr 8, 3:45 PM CDTSpecial Weather StatementOHXWayne45 min
Apr 8, 4:25 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne35 min
Apr 8, 4:43 PM CDTSpecial Weather StatementOHXWilson32 min
Apr 8, 4:54 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min
Apr 8, 5:11 PM CDTSpecial Weather StatementOHXWilson49 min
Apr 8, 5:27 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence33 min
Apr 8, 5:42 PM CDTSpecial Weather StatementOHXLawrence33 min
Apr 8, 5:46 PM CDTSpecial Weather StatementOHXDickson44 min
Apr 8, 5:50 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson40 min
Apr 8, 5:56 PM CDTSevere Thunderstorm WarningOHXGiles34 min
Apr 8, 5:58 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Trousdale32 min
Apr 8, 6:25 PM CDTSpecial Weather StatementOHXClay, Jackson50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.